Alert archive / Missouri / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 197, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Aug 24, 2016, 9:28 PM CDT for 5 counties in Missouri. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 24, 2016, 9:28 PM CDT (02:28 UTC)
- Expired
- Aug 24, 2016, 10:00 PM CDT
- In force
- 32 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Cass County, MO, Jackson County, MO, Johnson County, MO, Lafayette County, MO, Ray County, MO
The radar
The Pleasant Hill radar (KEAX), 3 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 24, 4:51 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 2.5 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 849 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1424 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 8.1
The text
As transmitted.
127
WUUS53 KEAX 250228
SVREAX
MOC037-095-101-107-177-250300-
/O.NEW.KEAX.SV.W.0197.160825T0228Z-160825T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
928 PM CDT WED AUG 24 2016
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN LAFAYETTE COUNTY IN WEST CENTRAL MISSOURI...
WESTERN JOHNSON COUNTY IN WEST CENTRAL MISSOURI...
CASS COUNTY IN WEST CENTRAL MISSOURI...
SOUTH CENTRAL RAY COUNTY IN WEST CENTRAL MISSOURI...
SOUTHERN JACKSON COUNTY IN WEST CENTRAL MISSOURI...
* UNTIL 1000 PM CDT
* AT 926 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR GRANDVIEW TO NEAR RAYMORE TO NEAR PECULIAR TO 6
MILES SOUTH OF FREEMAN...MOVING NORTHEAST AT 45 MPH.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS REPORTED 73 MPH WIND IN STANLEY
KANSAS.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS...AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
INDEPENDENCE...LEE'S SUMMIT...BLUE SPRINGS...RAYTOWN...GRANDVIEW...
BELTON...RAYMORE...GRAIN VALLEY...HARRISONVILLE...PLEASANT HILL...
OAK GROVE...ODESSA...GREENWOOD...PECULIAR...BUCKNER...HOLDEN...
LAKE LOTAWANA...GARDEN CITY...LAKE WINNEBAGO AND LONE JACK.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 70 IN MISSOURI BETWEEN MILE MARKERS 17 AND 42.
INTERSTATE 470 BETWEEN MILE MARKERS 3 AND 15.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THIS IS A DANGEROUS SITUATION. THESE STORMS ARE PRODUCING WIDESPREAD
WIND DAMAGE ACROSS EASTERN KANSAS. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 3877 9446 3891 9454 3924 9403 3902 9386
3860 9399 3848 9442 3851 9454
TIME...MOT...LOC 0226Z 243DEG 40KT 3890 9449 3881 9441 3868 9444 3853
9449
HAIL...1.00IN
WIND...70MPH
$$
CUTTER2 follow-up statements
041
WWUS53 KEAX 250241
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
941 PM CDT WED AUG 24 2016
MOC037-095-101-107-177-250300-
/O.CON.KEAX.SV.W.0197.000000T0000Z-160825T0300Z/
LAFAYETTE MO-JOHNSON MO-CASS MO-RAY MO-JACKSON MO-
941 PM CDT WED AUG 24 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR SOUTHWESTERN LAFAYETTE...WESTERN JOHNSON...CENTRAL CASS...SOUTH
CENTRAL RAY AND SOUTHEASTERN JACKSON COUNTIES...
AT 938 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR LEE'S SUMMIT TO NEAR LAKE LOTAWANA TO NEAR
PLEASANT HILL TO NEAR HARRISONVILLE...MOVING NORTHEAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS MEASURED 60 MPH WINDS IN
GRANDVIEW AROUND 9:30 PM.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
INDEPENDENCE...LEE'S SUMMIT...BLUE SPRINGS...GRAIN VALLEY...
HARRISONVILLE...PLEASANT HILL...OAK GROVE...ODESSA...GREENWOOD...
BUCKNER...HOLDEN...LAKE LOTAWANA...GARDEN CITY...LAKE WINNEBAGO...
LONE JACK...WELLINGTON...LAKE TAPAWINGO...EAST LYNNE...
KINGSVILLE AND BALDWIN PARK.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 70 IN MISSOURI BETWEEN MILE MARKERS 17 AND 42.
INTERSTATE 470 BETWEEN MILE MARKERS 5 AND 15.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3881 9438 3895 9447 3924 9403 3902 9386
3860 9399 3851 9434 3856 9447
TIME...MOT...LOC 0238Z 243DEG 40KT 3896 9434 3887 9426 3874 9429 3859
9434
HAIL...0.88IN
WIND...60MPH
$$
CUTTER884
WWUS53 KEAX 250257
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
957 PM CDT WED AUG 24 2016
MOC037-095-101-107-177-250306-
/O.EXP.KEAX.SV.W.0197.000000T0000Z-160825T0300Z/
LAFAYETTE MO-JOHNSON MO-CASS MO-RAY MO-JACKSON MO-
957 PM CDT WED AUG 24 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LAFAYETTE...
WESTERN JOHNSON...CENTRAL CASS...SOUTH CENTRAL RAY AND SOUTHEASTERN
JACKSON COUNTIES WILL EXPIRE AT 1000 PM CDT...
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED THEREFORE THE
WARNING WILL BE ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
WEST CENTRAL MISSOURI.
LAT...LON 3881 9438 3895 9447 3924 9403 3902 9386
3860 9399 3851 9434 3856 9447
TIME...MOT...LOC 0256Z 243DEG 40KT 3896 9434 3887 9426 3874 9429 3859
9434
$$
CUTTERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 6:48 PM CDT, 2 hours 40 minutes earlier.
Area forecast discussion, Aug 24, 6:48 PM CDT, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
648 PM CDT WED AUG 24 2016
.Discussion...
Issued at 327 PM CDT WED AUG 24 2016
Well-advertised cold front is currently draped across southeastern NE
into west-central IA, aiding in blossoming up convection. Out ahead
of the frontal boundary, residing within the warm sector is this
forecast area. Despite showers and cloud cover that has persisted
throughout much of the day, plentiful instability is available and
coincides with increasing 0-6km shear values. Additionally, ample
moisture has been pooling in with PWATs approaching 2 inches, perhaps
exceeding the 2 inch mark by later this evening. LL lapse rates have
been much better today as compared to yesterday across the southern
half of the forecast area. To bring it all together, severe threat
looks to be on track to pan out this afternoon into the evening hours
with the primary hazard continuing to be gusty to damaging winds.
Hail and perhaps a brief tornado cannot be ruled out, with hail found
in any stronger storm that may develop and be able to maintain a
decently organized updraft.
As the sun sets and diurnal heating is lost, the severe threat could
persist into the late evening hours but overall, the event will
transition into more of a hydro situation that bears watching. As
aforementioned, PWAT values are more than sufficient to allow for
efficient rain producers and combining the available moisture with
training of storms yields the opportunity for locations to experience
flooding issues, despite the relatively high flash flood guidance for
many locations. Parallel flow riding over the front as it slows and
eventually stalls will allow for continued firing of convection over
the same locations tonight. Models have been trending further
southward with the bullseye and given the current observational
trends, have agreed with this assessment, thereby prompting the Flash
Flood Watch to be expanded to include the KC metro area. Much of the
main activity should diminish by sunrise Thursday as the nocturnal
LLJ winds down, although showers and storms may very well persist
into the mid-morning hours.
For the remainder of the forecast period, it continues to remain
unsettled looking with perhaps another round of moderate to heavy
rainfall to happen tomorrow night. Ridging to the south and east is
allowing for perturbations to ride its periphery right across the
local region and southerly to southwesterly flow to allow for a
continued source of moisture advecting in. Temperatures throughout
the rest of the week into next week look to remain near normal for
this time of year with the coolest day forecast for Friday behind the
front that'll wash out to the south of the area.
&&
.Aviation...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 645 PM CDT WED AUG 24 2016
Expecting a large area of strong convection with heavy rains to
affect northern and west central MO and eastern KS this evening into
early Thursday morning. As the storms congeal expect widespread MVFR
ceilings/visibilities with the stronger storms as well as brief
periods of IFR ceilings. The convection should weaken as it exits
into northeast and east central MO by the pre-dawn hours.
Widespread VFR ceilings likely in the 6-8K ft range should govern
most of the morning into the afternoon hours with scattered
convection ramping up over east central KS and west central MO during
the latter portion of the afternoon.
&&
.EAX Watches/Warnings/Advisories...
KS...Flash Flood Watch through Thursday morning for KSZ025-102>105.
MO...Flash Flood Watch through Thursday morning for MOZ001>008-
011>017-020>025-028>033-037.
&&
Discussion...lg
Aviation...MJHazardous weather outlook, Aug 24, 5:54 AM CDT, 15 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 554 AM CDT WED AUG 24 2016 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-251100- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 554 AM CDT WED AUG 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS MOVE INTO THE AREA TODAY WITH STORMS PERSISTING INTO THE OVERNIGHT HOURS. THERE IS A THREAT OF SEVERE WEATHER WITH THE STORMS TODAY AND TONIGHT MAINLY NORTH OF THE MISSOURI RIVER. STRONG WINDS...HEAVY RAIN...AND FLOODING ARE THE PRIMARY HAZARDS. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SHOWERS AND THUNDERSTORMS WILL REDEVELOP ACROSS THE REGION THURSDAY...LASTING THROUGH THE END OF THE WEEK AND INTO THE WEEKEND.THE PROLONGED NATURE OF THIS PERIOD OF STORMS WILL INCREASE FLOODING CONCERNS EACH DAY. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO
In the hours before
Local storm report, Aug 24, 7:59 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
759 PM CDT WED AUG 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM HAIL 2 E OLATHE 38.89N 94.78W
08/24/2016 M1.00 INCH JOHNSON KS EMERGENCY MNGR
QUARTER SIZE HAIL
&&
APIETRYCLocal storm report, Aug 24, 8:05 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
805 PM CDT WED AUG 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL 5 NE SPRING HILL 38.79N 94.76W
08/24/2016 E1.00 INCH JOHNSON KS PUBLIC
SOCIAL MEDIA REPORT. DIME TO QUARTERS MEASURED.
0736 PM HAIL 2 S GRANDVIEW 38.86N 94.53W
08/24/2016 M1.75 INCH JACKSON MO TRAINED SPOTTER
GOLF BALL HAIL HWY 71 AND 151
0736 PM TSTM WND GST 2 S OLATHE 38.86N 94.81W
08/24/2016 M75.00 MPH JOHNSON KS TRAINED SPOTTER
0737 PM HAIL 5 SSW RENO 38.98N 95.16W
08/24/2016 M2.50 INCH LEAVENWORTH KS STORM CHASER
PING PONG TO TENNIS BALL HAIL ON I-70
0755 PM HAIL 2 E OLATHE 38.89N 94.78W
08/24/2016 M1.00 INCH JOHNSON KS EMERGENCY MNGR
QUARTER SIZE HAIL
&&
APIETRYCLocal storm report, Aug 24, 8:10 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
810 PM CDT WED AUG 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM TSTM WND DMG OLATHE 38.89N 94.81W
08/24/2016 JOHNSON KS EMERGENCY MNGR
TREES AND POWER POLES BLOWN DOWN AT HWY 169 AND 159TH.
&&
APIETRYCLocal storm report, Aug 24, 8:19 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
819 PM CDT WED AUG 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM FUNNEL CLOUD 4 N PLEASANT HILL 38.84N 94.27W
08/24/2016 JACKSON MO NWS EMPLOYEE
VIEWED FROM THE NWS OFFICE
&&
APIETRYCLocal storm report, Aug 24, 8:49 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
849 PM CDT WED AUG 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM TSTM WND GST 8 N PLEASANT HILL 38.90N 94.27W
08/24/2016 E65 MPH JACKSON MO NWS EMPLOYEE
NUMEROUS SMALL TO MEDIUM BRANCHES DOWN.
&&
APIETRYCLocal storm report, Aug 24, 9:20 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
920 PM CDT WED AUG 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0918 PM TSTM WND GST STANLEY 38.85N 94.67W
08/24/2016 M73 MPH JOHNSON KS TRAINED SPOTTER
73 MPH MEASURED GUST
&&
APIETRYCThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 7:12 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Jackson | 33 min |
| Aug 24, 7:26 PM CDT | Severe Thunderstorm Warning | EAX | Platte | 49 min |
| Aug 24, 7:27 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, Holt, Nodaway | 48 min |
| Aug 24, 7:34 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Jackson | 41 min |
| Aug 24, 7:40 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Jackson | 35 min |
| Aug 24, 8:00 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, DeKalb, Gentry, Nodaway | 30 min |
| Aug 24, 8:14 PM CDT | Tornado Warning | EAX | Cass, Jackson, Johnson, Lafayette | 31 min |
| Aug 24, 8:16 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Jackson | 29 min |
| Aug 24, 8:37 PM CDT | Areal Flood Advisory | EAX | Cass, Jackson | 5 hr |
| Aug 24, 8:40 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Jackson, Johnson, Lafayette | 35 min |
| Aug 24, 8:59 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Cass, Jackson | 31 min |
| Aug 24, 9:06 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Lafayette, Pettis, Saline | 39 min |
| Aug 24, 9:31 PM CDT | Special Weather Statement | EAX | Caldwell | 29 min |
| Aug 24, 9:40 PM CDT | Severe Thunderstorm Warning | EAX | Cooper, Howard, Johnson, Lafayette, Pettis, Saline | 50 min |
| Aug 24, 9:44 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Carroll, Livingston, Ray | 31 min |
| Aug 24, 10:00 PM CDT | Special Weather Statement | EAX | Johnson, Lafayette | 30 min |
| Aug 24, 10:15 PM CDT | Tornado Warning | EAX | Chariton, Howard, Saline | 30 min |
| Aug 24, 10:28 PM CDT | Severe Thunderstorm Warning | EAX | Cooper, Howard, Pettis, Saline | 32 min |
| Aug 24, 10:39 PM CDT | Special Weather Statement | EAX | Saline | 51 min |
| Aug 24, 11:00 PM CDT | Special Weather Statement | EAX | Randolph | 30 min |
| Aug 25, 4:57 AM CDT | Areal Flood Advisory | EAX | Jackson | 6 hr |
| Aug 25, 10:23 AM CDT | Special Weather Statement | EAX | DeKalb | 37 min |
| Aug 25, 2:41 PM CDT | Flash Flood Watch | EAX | Bates, Cass, Clay, Henry, Jackson, Johnson and 3 more | 16 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.